1. Health

Your suggestion is on its way!

An email with a link to:

http://ms.about.com/u/ua/treatments/user_medrol_tips.htm

was emailed to:

Thanks for sharing About.com with others!

Most Emailed Articles

Stress and Health Self Test

You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: What is your secret for coping with Solu-Medrol treatment and side effects?

Responses: 170

By

Updated November 24, 2008

Help us all out here. What are some of the things that you do to make your Solu-Medrol "journey" a little easier? Whether it is a science-based approach for feeling better during a course of steroids or a little personal ritual that takes away the stress, it could help someone facing treatment. Share your experiences and get some new ideas to try out from people who have "been there" and "done that."

Pulse Rate

Just diagnosed w/RR MS. Finished my 5 day infusion yesterday. The taste is yucky, but I found bitter counteracts bitter. Sipping on coffee (SPARINGLY) worked well for me. My concern now is my very low pulse. It's been averaging 45 beats per minute for the past 2 1/2 days. My temperature is high & my blood pressure is normal. I feel like when I bend over to pick something up, I'm going to get a nose bleed or pass out. I'm hoping it's just a side effect that will go away soon, but I'm very nervous about taking the oral step-down stuff.
—Guest Jodie

neveragain

Hello, I have had the IV Steriods and I starte losing,, my hair about 2-3 months after that I started using a hair product called Nioxin, It works wonderfully.. I stopped losing my hair and it has thicked up, better than before I started losing it.. Hope this helps...
—DAPLCLL83

Hang in there

I finished 3 days of iv steroids three weeks ago. Before them I couldn't walk, during them i had the awful taste, no sleep, hot flushes, pain in my kidneys, huge appetite and headaches. Today I am perfect again, well, as good as I can be. The steroids are awful but they are worth it!! They do work.
—Guest Rachel

Coping with Solu-Medrol

I have Solu-Medrol 1 day each month, but I have gone through a few multi day treatments. I discovered salt cover up the metal taste, I munch on sunflower seeds and drink root beer, the process of cracking the seed and the salt reduce the taste and the root beer is just sweet enough that it tastes good. This was discovered after I tried candy, chocolate, and accidently drank some milk (tastes sour). I take a Benadryl about an hour before bed and I can actually sleep. Lastly, I think they should offer a pedicure during the hour long that I sit there.
—Guest MS Teacher

Diagnosed with MS at 24

I was just told that my MRI came back positive for MS:-( and that same day i was sent in to the hospital for solu-medrol Iv infusions for 30 min for 3 days. I just finished my 3rd day yesturday, and today im feeling so tired and i feel like someone is sitting on my chest, i cant breath! And im having a hard time focusing on my baby and even simple house chores. Does anyone know what other steps you take after seeing the neurologist after being diagnosed? Hope it gets better... God bless everyone who posted on this page.
—Guest Isabelle

solumedrol

I've done it...been there...and I'll do it again in order to prevent my MS symptoms from getting any worse. TELL your MD...IV solumedrol-1gm/250ml/ saline. Get thru the 5 days...possibly days 6 and 7 will have you feeling crappy but if you can regain your vision or prevent time in a wheelchair...be brave and do it. Don't give up!.. Like every other med, there are side effects...stick it out! And there's always benedryl, ambien, valium, Nexium, tylenol for side effects...get them...take them...7 years of flares and I know I'm in fairly good shape now because I DID do the steroids! And FYI- Oral steroids are a joke. You need the high dose to cross the blood/brain barrier. STICK WITH IT! And try to stay healthy and stress=free to avoid exacerbation's in the first place!
—kimbetann

Not feeling so good!

I am on day 5 after a 3 day solum.... Treatment. I feel awful. Wake up ok then as the day goes on I feel sooo sick, shaky, naseus, anxious, hungry/not hungry.... Prickly, pain....... Help!!!! Don't remember last treatment having such lasting side effects.
—Guest Bev

Overcoming Solumedrol Side Effects

I finished 5 days of IV solumedrol 5 nights ago. I didn't begin having side effects unti 2 days after treatment stopped. Insomnia, excessive hunger, pain, etc. as many people have reported. I give myself one day to overdo on the junk food to get my fill and then go back to healthier eating (more protein, salads). I had a lot of low back spasms this time so I took a warm bath with Epsom salt (magnesium) and bath oil. I stretched before bed. I woke up the next day feeling exponentially better - the muscle spasms decreased and my skin was more hydrated from the oil. Still having heartburn/indigestion and weak legs. My encouragement for everyone out there is to rest as much as possible and be kind to yourself by saying no to others' demands. Remember this is temporary and the symptoms, too, shall pass. Prayer was also a major sustainer to get through the mood swings and maintain the proper perspective through treatment that I felt the way I did because of the meds.
—greyyhoundlvr

RE: question

mybostonterriers: I just finished 5 days of IV Solumedrol and experienced blurry vision/changes 3-4 days after I stopped treatment. I has since returned to normal. I had the same response 2 years ago when I took oral steroids for an MS relaspse.
—greyyhoundlvr

coping with solumedrol

After my treatment I sleep for an hour or so. I stay quiet after the treatment. I eat lots of fruit and suck on mints because the taste in my mouth from the medication is horrible. I also started noticing that I started to itch afterwards so a benadryl works well.
—Guest Ty

Joints...

I started my treatment today for Optic Neuritis. I experienced the bad taste...butterscotch helps. As well as watered down crystal lite to hydrate. My problem is my knees are aching something awful. I have had this joint pain throughout my life randomly, it's in high gear today, as well as head ache. I have felt a fluctuation in blood pressure just from sitting to moving. I'm more concerned with my knees. I didn't think I was going to be able to make it across the hospital!! Is this something someone has experienced?? my lower back aches as well. That could be my IBS being medicated.. this is really how I will feel for the rest of my life?!
—Guest Joanne

Its hell

Second time in 3 yrs doing 2 days of 1000 mg IV. I feel ok for the first 2 days then hell begins. Last time they had to put me back the oral and it took 6 months to get off!!!! Now I decided to give it one more try and wish to hell I would not have 2 weeks later and I'm still going down hill. This stuff gives me more problems then I came in with
—Guest Justin

Deedie

After being on them for 3yrs for 2wks out of at least 10 months each yr and now the bone doc is sayin the docs gave me to many and it ate the cartlidge around my knee!!!
—Guest Deonne Bethley

Bill

I have just been diagnosed with remitting-relapsing MS. My neurologist specified 5 days of solumedrol and then copaxone. What is the purpose of the solumedrol?
—Guest Bill

Newly diagnosed

I have been diagnosed with MS for 7 years and I HATE taking ANY steroids. Both are horrible. I dont tolerate the oral meds very well so I have to get the IV done. I get the metallic taste real bad with the IV steroids. I found that Root Beer helps with the nasty taste. Water makes it worse. Good luck to you all and God bless.
—Guest Greatmomie
  1. About.com
  2. Health
  3. Multiple Sclerosis
  4. Treatments
  5. Solu-Medrol Tips from Readers – Side Effects from Solu-Medrol – Multiple Sclerosis and Solu-Medrol

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.